Pharmaceutical

Children seriously injured by overdose of cough suppressant

Reports of serious side effects and deaths in children accidentally ingesting Tessalon (benzonatate), a prescription cough medicine, has prompted the Food and Drug Administration (FDA) to issue a warning to consumers to keep the medication out of reach of children, especially those under then age of 10. The agency warned that the round, liquid-filled gelatin pills may look like candy to children, but an overdose of the medication can have serious consequences.

Benzonatate was approved as a cough suppressant by the FDA in 1958. It is used to reduce cough in various respiratory conditions such as asthma, bronchitis, emphysema, influenza, and pneumonia. It is prescribed for adults and children 10 years of age or older. The safety and effectiveness of benzonatate in children under 10 years of age has not been established.

Symptoms of overdose include restlessness, tremors, convulsions, coma, and cardiac arrest. The signs and symptoms of overdose can occur rapidly after ingestion, within 15-20 minutes. Deaths in children have been reported within hours of the accidental ingestion.

Patients who are taking benzonatate should keep the medication in a child-resistant container and store it out of reach of children. If a child accidentally ingests the medication, medical attention should be sought immediately.

Any adverse events with benzonatate should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/Medwatch.